Mississippi, 2025

Hail in Mississippi, June 9, 2025

June 9, 2025 · NWS MEG · 2 events in 1 county or zone

A slow-moving cold front interacted with a very unstable airmass, resulting in scattered thunderstorms across north Mississippi during the evening of June 9, 2025. One storm became severe in Pontotoc County with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow-moving cold front interacted with a very unstable airmass, resulting in scattered thunderstorms across north Mississippi during the evening of June 9, 2025. One storm became severe in Pontotoc County with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 5:15 PM CST, 1 hour 44 minutes earlier. Its key messages:

  • Updated at 609 PM CDT Mon Jun 9 2025
  • Isolated strong, but sub-severe storms remain possible in north Mississippi this evening.
  • Dry and seasonable temperatures return Tuesday and Wednesday.
  • Thunderstorm chances will begin to increase by the end of the work week into the weekend.
Area forecast discussion, Jun 9, 5:15 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
615 PM CDT Mon Jun 9 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 609 PM CDT Mon Jun 9 2025

- Isolated strong, but sub-severe storms remain possible in north
  Mississippi this evening.

- Dry and seasonable temperatures return Tuesday and Wednesday.

- Thunderstorm chances will begin to increase by the end of the
  work week into the weekend.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 220 PM CDT Mon Jun 9 2025

A frontal boundary has slowly sagged through the area so far
today, with ongoing thunderstorms generally south of I-40. This
activity will continue to drift eastward through the afternoon.
While we have had plentiful amounts of SBCAPE, shear has remained
limited as expected. Lapse rates have largely been a limiting
factor so far today as well and I am not too confident that this
will improve through the remainder of the afternoon. If lapse
rates improve a bit or we can get some upscale growth with a few
of these storms, won't rule out some strong to borderline severe
thunderstorms through about 6 PM. Wind gusts up to 60 mph with
hail up to the size of quarters would be the main concerns. The
window for anything strong to severe should decrease after 6 PM,
but a couple of lingering thunderstorms could persist over north
MS until around midnight. Frontal boundary will likely stalled
just to the south of our area, with clearing skies behind and calm
winds. I would not be surprised if we get at least some patchy to
locally dense fog mainly across north MS and up through the TN
River area. Any fog that develops overnight will quickly mix out
following sunrise.

Into tomorrow, a dry weather pattern will move into the region
with temperatures warming each day. High temperatures will be in
the mid to upper 80s on Tuesday, likely warming into the upper 80s
to low 90s on Wednesday and Thursday. By Thursday, a cutoff low
will linger across the plains, slowly drifting eastward into the
weekend. Think most of the area will likely make it through much
of Thursday without any PoPs, but could begin to see thunderstorms
move back into the area by the evening to overnight hours. Shower
and thunderstorm chances will begin to increase further on Friday
and linger into the weekend as this low moves closer to the area.
Given the lack of any real upper-level forcing, would not be
surprised if shower and thunderstorm chances become somewhat
diurnally driven, with higher PoPs in the afternoons and evenings
and lower PoPs overnight and through the mornings. As such, large
scale severe weather looks unlikely but won't rule out a few
strong, pulse thunderstorms with strong winds and hail by the
weekend. As far as our temperatures go, warm air will remain
through the weekend with high temperatures likely remaining in the
upper 80s to low 90s.

&&

.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Mon Jun 9 2025

Mainly VFR conditions are expected at all sites through the TAF
cycle. The exception may be near TUP where MVFR FG/BR is possible
late tonight into early Tuesday morning. Northwest winds 3-7 kts.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CMA
AVIATION...JDS

In the hours before

Local storm report, Jun 9, 4:25 PM CST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
525 PM CDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     3 E Senatobia           34.61N 89.92W
06/07/2025                   Tate               MS   Cocorahs

            Trees down between Yellow Dog Road and MS
            Hwy 4 E, east of Senatobia. Delayed report.

&&

DNM
Special weather statement, Jun 9, 5:11 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
611 PM CDT Mon Jun 9 2025

MSZ012-092345-
Panola MS-
611 PM CDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT PANOLA COUNTY THROUGH 645 PM
CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Curtis Station, or 11 miles west of Batesville, moving east at 25
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Batesville, John W Kyle State Park, Sardis, Como, Crenshaw, Curtis
Station, Pleasant Grove, Longtown, Asa, Ballentine, Glenville, Locke
Station, Hayes Crossing, and Horatio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3427 9014 3430 9019 3451 9020 3455 8972
      3425 8972
TIME...MOT...LOC 2311Z 260DEG 22KT 3437 9012

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DNM
Special weather statement, Jun 9, 6:53 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
753 PM CDT Mon Jun 9 2025

MSZ013-015-100130-
Lafayette MS-Pontotoc MS-
753 PM CDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAFAYETTE AND
PONTOTOC COUNTIES THROUGH 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm over
Randolph, or 11 miles west of Pontotoc, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pontotoc, Trace State Park, Ecru, Troy, Randolph, Thaxton, Algoma,
Toccopola, Nixon, Robbs, Chiwapa, Cherry Creek, Pannell, Delay,
Springville, Rough Edge, Wallfield, and George P Cossar State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3416 8925 3416 8928 3427 8930 3437 8892
      3436 8890 3410 8885 3410 8924
TIME...MOT...LOC 0053Z 261DEG 20KT 3420 8920

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DNM

The radar

The Columbus AFB radar (KGWX), 84 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pontotoc

When
June 9, 6:59 PM CST to 7:04 PM CST
Where
Pontotoc County, 0.15 mi NE of Randolph
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.182, -89.168

Hail, Pontotoc

When
June 9, 7:23 PM CST to 7:28 PM CST
Where
Pontotoc County, 0.76 mi N of Nixon
Measured
1 in hail
Reported by
Public
Coordinates
34.291, -88.969

Quarter-sized hail fell at the corner of MS Hwy 6 and MS Hwy 9.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274960, 1274961.